Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 38, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 16, 2023, 12:17 AM CST for Cumberland County, Metcalfe County, Monroe County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2023, 12:17 AM CST (06:17 UTC)
- Expired
- Feb 16, 2023, 12:45 AM CST
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cumberland County, KY, Metcalfe County, KY, Monroe County, KY
The radar
The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:35 PM CST, 42 minutes earlier.
Area forecast discussion, Feb 15, 11:35 PM CST, 42 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1235 AM EST Thu Feb 16 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 940 PM EST Wed Feb 15 2023 Surface analysis reveals a quasi-stationary boundary draped across south-central IN this evening with dewpoints south of the boundary slowly creeping up into the lower to mid 50s. Radar imagery shows a band of showers beginning to develop across south-central TN while a more defined line of convection fires up across northern MS/AL. Over the next few hours, these showers and storms will push northward towards our area on the nose of a strengthening 40-50 kt LLJ. Expect the first broken line of showers and storms to begin pushing across the KY/TN border around Midnight EST and lifting northward through the area with additional showers and storms filling in behind through the overnight hours. First glance at the incoming 16/00Z data indicates overnight convection is still expected to remain largely elevated, with portions of south-central and west- central KY seeing the best potential for limited surface instability. Overall, hail and some instances of locally damaging winds will be the main threat overnight with a non-zero threat for tornadoes generally south of I-64 and west of I-65 where storms may become surface based. A break in showers and storms still appears likely for most by late morning/early afternoon before another line of storms fires up along a cold front which will push eastward across the area tomorrow afternoon and evening. All severe hazards remain on the table with this second round. Overall, forecast remains on track for the next 24 hours and have only made minor edits to the T/Td grids. && .Short Term...(This evening through Thursday) Issued at 258 PM EST Wed Feb 15 2023 Key Messages: - Two rounds of strong to severe storms - Round #1 late tonight, Round #2 on Thursday - The main threat will be damaging winds, but isolated instances for large hail and a few tornadoes also possible Discussion: Temperatures are in the low 70s over much of the area at this hour, and given mostly sunny skies outside of some cirrus clouds, think we'll be able to flirt with or set some high temperatures records. See the Climate discussion section for more details. The gusty SW winds from today will slacken by early evening across the area, and will also see backing surface winds as the surface low over the Red River Valley will begin to eject toward our region ahead of the advancing positive tilt trough. A warm frontal boundary will set up over the northern third of the CWA, with surface winds backed more toward and ESE or SE component through the overnight in those areas. ...Wave #1 of Storms... Expect to see convection getting going around and just after Midnight EST along our KY/TN border on the nose of an intensifying low level jet (50+ knots). That convection will then quickly lift NE along with the LLJ core and advancing warm front through the overnight. Forecast soundings and hi-res CAMS continue to indicate that a near-surface stable layer should limit surface based potential with this lead wave of storms, at least initially. However, given the degree of forcing with the low level jet and MUCAPE values anticipated to be in the 500-1000 J/KG, do think we could see some hail potential, especially with rotating storms in the first part of the night. The overall shear profile might end up favoring left moving supercells given some backing with height in the mid levels. The low level portion of the shear profile does veer nicely, however inflow region of the updraft will likely initially be above that layer, thus cutting out some of that lower level veering. Regardless, a severe hail threat could exist with any rotating storms, especially the longer lived ones. Did want to mention that CAMs also paint several updraft helicity tracks over our CWA with the overnight convection, adding confidence that some storms will rotate. The closer we get toward sunrise on Thursday, the more established our SW portions of the CWA will be into the warm sector, and chances for more surface based storms increase by that time. Makes sense with the Day 1 Outlook up until 12z, covering our SW CWA only. Isolated instances of damaging wind will become more of a reality by this time, and will progress into Thursday as the warm sector continues to evolve. Don't think flooding is a big threat, however a few localized instances of heavy rain will be possible, especially if any areas see a couple of training storms with the NE advancing convective cluster. ...Wave #2 of Storms... The main low level jet core pushes off to the NE around and just after sunrise, with the first cluster of convection also moving off with it. Expect that a relative lull in convection could then occur from mid to late morning as we lose that main forcing from the departing LLJ core, but the cold front is still off to the west. CAMs indicate that some shower/storm activity will still be in the area, but coverage will be less. Still a pretty favorable shear profile at this time, with better chances for surface or near- surface based storms. So, the wind and perhaps isolated tornado threat will pick up in the morning if any of these storms are strong/robust enough. However, that potential is somewhat in question given the brief loss of some forcing and instability values not peaking just yet. As we get into the late morning and early afternoon hours, the cold front begins to impinge on our area from the west, and upper forcing may increase once again with the arrival of the exit region of an upper jet. By this time, the instability axis is expected to peak up around 750-1250 J/KG of SB/ML CAPE. The main LLJ core will be off to the east, however will still have 40-45 knots beneath much stronger winds aloft. Do expect surface winds to begin veering more to a SSW component as the cold front approaches which will create a more unidirectional shear profile, an ultimately lowering effective SRH values a little. Still looking to see some values in the 150-200 M2/S2 range which is still sufficient for an isolated tornado threat. This is the main reason the tornado threat isn't a little higher on SPC probs, but certainly still a notable threat. The bigger threat by the afternoon still looks to be damaging winds with any bowing line segment. Expect that we might see a mix of supercells and bowing segments, however think any supercell might be short-lived, along with any brief tornado potential. Expect the threat to diminish from W to E through the afternoon, hanging on in our eastern counties until early evening before the cold front finally pushes through. Overall, most locations throughout the CWA could see around 1 to 1.5" of rainfall, however our far SE CWA may see 2 to 3"+ with repeated rounds of convection and longer residence time with the morning storms. Any localized flooding concerns will be most threatening down near the Lake Cumberland region, and will consider a Flash Flood Watch down in that area in coordination with surrounding offices. Did also want to mention that surface winds could be pretty gusty outside of any storms during the day on Thursday. Will message 30 to 40 mph winds for now, but may need a Wind Advisory if we mix the BL as well as some forecast sounding suggest. .Long Term...(Thursday night through Wednesday) Issued at 258 PM EST Wed Feb 15 2023 Thursday Night... Showers and scattered thunderstorms will have pushed east of the I- 65 corridor by 00z Friday with convection likely weakening during the Thursday evening hours. Suppose a few strong storms could be possible in the Bluegrass and Lake Cumberland regions (far eastern CWA) around 7-9 pm EST, but instability is waning quickly at that time. The cold front quickly pushes through, ushering in northwest flow CAA in the lower levels 00-12z Friday. Temperatures will drop steadily from the mid/upper 60s Thursday evening to the lower 30s prior to daybreak Friday. There is healthy mid-level dry air advection overnight, but will hang on to low-end PoPs in the I-75 corridor into early Friday morning. There is low potential for a few flurries to mix in, but the more likely scenario is mainly dry weather by 09-12z Friday. It will remain pretty breezy overnight with northwesterly winds 15-20 mph gusting to 25-30 mph. Friday looks mostly cloudy early, with some clearing late in the day. It will remain breezy and chilly with wind chills in the 20s to low 30s. Flattening upper level ridging and sfc high pressure build east across the Mid-South and Lower OH Valley Friday night through Saturday. Light winds and clear skies will allow temperatures to drop into the lower 20s in most places by daybreak Saturday. With plenty of sun, temperatures bounce back to 45-50 F in the afternoon. A fast-moving shortwave ripple in WSW flow aloft will bring increased cloud cover Saturday night, but dry weather continues to look likely through the rest of the weekend. Clouds clear off to the northeast Sunday morning. Sunday will be milder and breezy thanks to increasing SW flow ahead of a cold front pushing through the Midwest. Fast westerly flow aloft is noted over the region early next week. Multiple waves of low pressure spinning up over the Plains and ejecting northeastward will bring increasing rain chances Mon-Wed. Confidence is low on timing details and thunderstorm potential at this time. && .Aviation...(06Z TAF Issuance) Issued at 1235 AM EST Thu Feb 16 2023 IMPACTS: * Showers and storms, some of which may be strong to severe, expected from this morning through late this afternoon * MVFR to IFR ceilings & visibilities will persist through much of the period DISCUSSION: Showers and storms are progressing north-northeastward through Tennessee early this morning, and will arrive first at BWG within the next 1-2 hours, and eventually the other terminals between 08- 09z this morning. Just before the precip shield arrives, expect ceiling to rapidly drop to low-end MVFR, though high-end IFR cats are not out of the question. This first wave of showers and storms should persist through the pre-dawn hours, possibly dropping vis to IFR cats due to heavy rain at times. After this first round of convection, we'll likely see a break in activity for most of the region after daybreak as precip pushes northeast. S to SSW winds will increase across the region, likely seeing gusts in the 22-27kt range through the late morning and afternoon. Another wave of storms is then expected just ahead of a strong cold front from around midday into the late afternoon (and potentially early evening near LEX). Some of storms could be strong to severe. After the cold front passes through, drier and cooler air filters in, though clouds will stick around. However, should see ceilings improve by this evening and tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...JML Short Term...BJS Long Term...EBW Aviation...CJP
Hazardous weather outlook, Feb 15, 2:49 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 349 PM EST Wed Feb 15 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 349 PM EST Wed Feb 15 2023 /249 PM CST Wed Feb 15 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe storms are possible late tonight, especially across south central Kentucky. Strong to locally damaging wind gusts, hail, and heavy rain will be the main threat, but all severe hazards are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will continue to be possible across the region Thursday ahead of a strong cold front. All severe hazards are possible, with damaging winds posing the greatest threat. All interests in the outlook area should continue to monitor the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed late tonight through early Thursday evening. GENERAL STORM MOTION OF THE DAY: Storms late tonight will generally travel southwest to northeast around 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Special weather statement, Feb 16, 12:12 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
1212 AM CST Thu Feb 16 2023
KYZ075-160645-
Monroe KY-
1212 AM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of Monroe County
through 1245 AM CST...
At 1211 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Red Boiling Springs, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Tompkinsville around 1220 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8597 3684 8573 3683 8560 3678 8559
3677 8557 3677 8554 3673 8552 3674 8551
3673 8547 3671 8549 3662 8564
TIME...MOT...LOC 0611Z 229DEG 44KT 3664 8582
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 12:12 AM CST | Special Weather Statement | LMK | Monroe | 33 min |
| Feb 16, 1:15 AM CST | Special Weather Statement | LMK | Meade | 15 min |
| Feb 16, 2:35 AM CST | Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 15 hr |
| Feb 16, 5:28 AM CST | Areal Flood Advisory | LMK | Breckinridge, Grayson, Hancock, Hardin, Meade, Ohio | 3 hr |
| Feb 16, 6:10 AM CST | Special Weather Statement | LMK | Ohio | 35 min |
| Feb 16, 7:00 AM CST | Areal Flood Advisory | LMK | Anderson, Bullitt, Hardin, Larue, Meade, Nelson and 3 more | 4 hr |
| Feb 16, 7:31 AM CST | Flash Flood Warning | LMK | Breckinridge, Grayson, Hancock, Hardin, Meade, Ohio | 6 hr |
| Feb 16, 7:58 AM CST | Flash Flood Warning | LMK | Bullitt, Hardin, Nelson, Spencer | 3 hr |
| Feb 16, 8:46 AM CST | Areal Flood Advisory | LMK | Grayson, Green, Hardin, Hart, Larue, Marion and 3 more | 3 hr |
| Feb 16, 8:50 AM CST | Areal Flood Advisory | LMK | Edmonson, Logan, Warren | 3 hr |
| Feb 16, 9:18 AM CST | Areal Flood Advisory | LMK | Anderson, Bourbon, Boyle, Casey, Clark, Fayette and 10 more | 3 hr |
| Feb 16, 10:31 AM CST | Areal Flood Advisory | LMK | Breckinridge, Hancock, Meade | 4 hr |
| Feb 16, 10:49 AM CST | Flash Flood Warning | LMK | Anderson, Bullitt, Hardin, Nelson, Spencer | 3 hr |
| Feb 16, 10:50 AM CST | Special Weather Statement | LMK | Grayson | 25 min |
| Feb 16, 11:17 AM CST | Special Weather Statement | LMK | Logan | 43 min |
| Feb 16, 11:25 AM CST | Flash Flood Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 2 more | 4 hr |
| Feb 16, 11:44 AM CST | Areal Flood Advisory | LMK | Butler, Edmonson, Grayson, Hardin, Hart, Logan and 2 more | 4 hr |
| Feb 16, 11:57 AM CST | Special Weather Statement | LMK | Logan, Simpson, Warren | 48 min |
| Feb 16, 12:13 PM CST | Areal Flood Advisory | LMK | Boyle, Casey, Lincoln, Marion, Mercer, Nelson and 3 more | 7 hr |
| Feb 16, 12:19 PM CST | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Garrard, Jessamine, Lincoln and 2 more | 7 hr |
| Feb 16, 1:02 PM CST | Special Weather Statement | LMK | Barren | 43 min |
| Feb 16, 1:10 PM CST | Special Weather Statement | LMK | Hart | 35 min |
| Feb 16, 1:23 PM CST | Areal Flood Warning | LMK | Breckinridge, Grayson, Hancock, Hardin, Meade, Ohio | 6 hr |
| Feb 16, 1:47 PM CST | River Flood Warning | LMK | Ohio | 50 hr |
| Feb 16, 1:50 PM CST | River Flood Warning | LMK | Bourbon | 33 hr |
| Feb 16, 1:57 PM CST | Areal Flood Warning | LMK | Anderson, Bullitt, Hardin, Nelson, Spencer | 5 hr |
| Feb 16, 2:09 PM CST | Special Weather Statement | LMK | Adair, Boyle, Marion, Metcalfe, Taylor | 36 min |
| Feb 16, 2:40 PM CST | Special Weather Statement | LMK | Allen | 35 min |
| Feb 16, 2:43 PM CST | Special Weather Statement | LMK | Boyle, Casey, Cumberland, Garrard, Lincoln, Russell | 32 min |
| Feb 16, 2:47 PM CST | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 28 min |
| Feb 16, 3:19 PM CST | Special Weather Statement | LMK | Rockcastle | 26 min |
| Feb 16, 3:42 PM CST | Areal Flood Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 2 more | 4 hr |
| Feb 16, 5:34 PM CST | Areal Flood Advisory | LMK | Clinton | 3 hr |
| Feb 16, 3:18 AM CST | Areal Flood Advisory | LMK | Dubois, Orange | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.